This site is intended for health professionals only


Pain free statin prescribing


fruit and veg prescription


You know what, I reckon there’s a really good chance I’ll get through this entire blog without mentioning the dreaded C-word. By which I don’t mean cancer, of course – that’s the ‘old’ C-word – and I certainly don’t mean ‘cholesterol’, because that’s exactly what I am going to write about.

Back in the day, when we could go out, have fun, get drunk, fall over etc, a friend and I invented a cartoon character called, ‘Statin the obvious’, who would go round saying things like, ‘Cholesterol is bad’ and ‘Don’t eat lard’.

He would also have said, ‘Statins make your muscles ache’, but we now realise he was completely wrong.

Deep down, though, we’ve always known that, haven’t we? Muscle ache is common. Statins are common. So the two are bound to coincide. True, patients insist on associating the two – but those furred up arteries feed the brain, right, so what do they know?

Also true, we’ve tended to collude by stopping/changing their statins, but that’s because it’s simpler than arguing with them. Besides, we all know how easy it is to elicit myalgia in statin-poppers just by warning them that it might happen, or by them reading the Daily Mail. The only real way to avoid this side effect is to tell them nothing and place them in a hermetically sealed box. Then they won’t complain about muscle aches. They won’t complain about anything.

So, like many things in medicine, it’s misattribution or psychosomatic, though admittedly I did have trouble explaining that to my patient who had AKI secondary to statin induced rhabdomyolysis. Obviously, she’s the exception that proves the rule, which means I need a new character – ‘Statin the obscure’ – to point out  the non existence of statin-induced myalgia to my patients.

But that’s by the by. All I really want to say in this blog is what a pleasure it is to discuss muscles aches without automatically writing the word ‘Covid’. Ah. Bugger.

Dr Tony Copperfield is a GP in Essex. Read more of Copperfield’s blogs at http://www.pulsetoday.co.uk/views/copperfield

READERS' COMMENTS [3]

Andrew Bamji 3 March, 2021 12:21 pm

Oops! I had an article in the “Daily Mail” years back about statin side-effects, based partly on my own experience. Perhaps Tony could explain why a nocebo effect, symptom-wise, causes a significant rise in muscle enzymes (me); how a nocebo effect can occur when the possibility of a side-effect is unknown to the sufferer (me again) and why rechallenge at an interval recreated symptoms severe enough to stop climbing hills or lift anything heavy (yes, me once more!).

I don’t doubt that some sufferers do not have muscle pain that is statin-induced – indeed a short correspondence with a number of patients from around the country following my article confirmed this – but there is good evidence that statins can cause rhabdomyolysis, as a rise in enzymes confirms. So I don’t think that all those who complain should be written off automatically. Plus the trial was of 200 patients, of whom 86 dropped out. And it only used 20mg of atorvostatin. Try 40 and experience acute polymyalgic symptoms (guess who). I am prone to a bit of hypochondria but not that much.

Patrufini Duffy 3 March, 2021 2:31 pm

I had a patient who split up from his boyfriend, and called just wanting to sort his lifelong snoring out before he had more G+Ts and got a new one. The next one’s yellow toenail was interfering with her summer bikini plans, and the next said his girlfriend who works in marketing wanted his lifelong moles checked which he wasn’t even bothered about. Yes copper, no covid, phew.

Henry Douglas 8 March, 2021 4:36 pm

I